Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

My sister has been dealing with mental illness since 1983. She is now 60 years old. Her current diagnosis is schizoaffective disorder (depressive type).

She takes the following meds: Risperdal 6mg daily, Amantadine, Lithium 750mg daily, Klonopin 2mg daily, Ativan 3 mg daily, Chloral hydrate at bedtime, and Effexor 75mg daily (recently started). Although the voices stopped, the meds have left her near immobile with disabling muscle weakness, which she describes as extreme heaviness in her extremities. I'd say it's Parkinsonian type EPS and suspect it's the Risperdal.

A question: What can one do to counter the EPS effects and at the same time control the psychotic manifestations of the disease?

She'd recently been hospitalized for 6 weeks and was told the side-effects would be temporary. She was discharged three weeks ago and the side effects have worsened, not improved.

Answered by: L. Fredrick Jarskog

This is a complex case that requires a careful examination by an experienced psychiatrist as well as the potential involvement of medical and neurological consultants. Muscle weakness can have a number of causes, including a number of the medications that your sister is taking. Without a careful examination, it is difficult to know whether the weakness is more likely due to Parkinsonian EPS (a common side-effect of antipsychotic medications), a medical condition, or another medication.

First, as you note, your sister appears to have had a good response to risperidone in that the auditory hallucinations (voices) have stopped. Given this apparently good response, some patients and doctors may be hesitant to risk a return of psychotic symptoms by switching to a different antipsychotic that may be less likely to cause Parkinsonian side effects such as quetiapine (Seroquel), olanzapine (Zyprexa), aripiprazole (Abilify) and ziprasidone (Geodon). The least likely medication to cause EPS is clozapine (Clozaril). While clozapine has a number of potentially serious side-effects, it may be that a trial of clozapine would be indicated since it sounds as if your sister's illness has been quite serious and debilitating and clozapine could potentially help in a number of ways and allow for the elimination of some of her other medications.

At 6 mg per day, risperidone can often produce considerable Parkinson-like side effects such as muscular rigidity, tremor in fingers and hands, slow and shuffling gait and reduced expressivity of facial emotions. However, these symptoms are not always associated with weakness so it would be important to have a careful examination by a psychiatrist and possibly a neurologist to rule out other causes. If the cause is EPS, anticholinergic medications can be given together with risperidone to help reduce this problem, such as benztropine (Cogentin) or diphenhydramine (Benadryl). Another alternative is amantadine, which your sister is already taking. Amantadine raises dopamine levels sufficiently in the striatum of the brain to reverse the Parkinsonian side-effect. Unfortunately, the beneficial effects of amantadine are not always enduring. It may work well for 1-2 months, then stop working.

Another possible cause of your sister's weakness are the benzodiazepine medications Klonopin (clonazepam) and Ativan (lorazepam) that she receives. Each milligram of Klonopin is usually considered the equivalent of 2 mg of Ativan, so her total daily dose of Ativan equivalents is 7 mg. This is a large dose, especially for a person who is older. In addition, she is taking chloral hydrate at bedtime. Taken together, these represent unusually high doses of sedating (tranquilizing) medications that could all be contributing to weakness.

Another less common but important reason for muscular weakness to consider is lithium. Blood levels of lithium that are too high can lead to weakness through lithium toxicity. Even a non-toxic dose of lithium is sometimes associated with weakness and sometimes this can emerge after taking lithium for a long time. If your sister has taken lithium for many years, it is possible that a careful trial off lithium (preceded by very slow dose reductions) might be useful if her psychiatrist agrees. There are alternatives to lithium. Lithium can also cause hypothyroidism which is a fully treatable cause of weakness and it would be important to check thyroid function.